Published May 26, 2023
The opioid epidemic refers to the increasing number of deaths and hospitalizations from both prescription and illegal opioids (narcotics). According to the Centers for Disease Control and Prevention (CDC), in 2020, almost 69,000 drug overdose deaths in the United States involved an opioid. In general, opioids are powerful drugs that are used to relieve pain. Examples of opioids include codeine, fentanyl, heroin, hydrocodone, morphine, and oxycodone. When too much of an opioid is taken, an overdose occurs. Common signs of an overdose include the following:
If an opioid overdose is suspected, treatment should be provided quickly by administering naloxone (Narcan) (Figure 1). Naloxone is a lifesaving medicine that works within minutes. The person will usually wake up and be able to breathe normally. However, they will still need emergency medical care since the effects of opioids often last longer than naloxone. In addition, naloxone is safe to use in people of all ages. So, even if you are not sure if the person is having an opioid overdose, giving naloxone will not harm them.
The US Food and Drug Administration (FDA) is trying to make it easier for people to have naloxone available to use. FDA has approved two forms of naloxone that are easy to administer. These include an injection and a nasal spray. Currently, Naloxone is a prescription medicine. But some states have what are called “standing orders” for naloxone. This means that people can get naloxone from a pharmacist without a prescription. However, FDA recently approved naloxone nasal spray for over-the-counter sale, so in the future it will be available on store shelves instead of behind the pharmacy counter.
FDA recommends that naloxone should be available to individuals who:
Here’s what you can do: If you, a family member, or a friend are prescribed opioids or other medicines to treat opioid use disorder, talk to your doctor or pharmacist about obtaining naloxone. Contact your local health department to learn about community programs that may provide naloxone for free or at a reduced cost. Learn how to administer naloxone (e.g., injection, nasal). Review the instructions and show the pharmacist how you plan to give it. Keep the medicine in a secure location, up and away and out of reach of children. If you think someone overdosed, give naloxone as soon as possible and call 911 for help. Lay the person on their side to prevent choking. If the person does not begin to respond in 2 to 3 minutes, give another dose of naloxone. If the nasal spray is used, give the second dose into the other nostril. Stay with the person until help arrives.
Advice from FDA: You can find this information and more on FDA’s Consumer Health Information website at: www.ismp.org/ext/1127. This website features the latest updates on medicines and products regulated by the FDA. Sign up for a free email subscription at: www.ismp.org/ext/262.